Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 197, NWS Goodland, KS

July 7, 2017Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2017, 7:37 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 7:37 PM CDT (00:37 UTC)
Expired
Jul 7, 2017, 8:14 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Cheyenne County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS53 KGLD 080037
SVRGLD
KSC023-153-080130-
/O.NEW.KGLD.SV.W.0197.170708T0037Z-170708T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
737 PM CDT FRI JUL 7 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in northwestern Kansas...
  Southwestern Rawlins County in northwestern Kansas...

* Until 830 PM CDT

* At 737 PM CDT, a severe thunderstorm was located 6 miles south of
  McDonald, or 19 miles southwest of Atwood, moving south at 15 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Cheyenne and southwestern Rawlins Counties in
  northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 10144 3957 10113 3957 10142 3971 10156
TIME...MOT...LOC 0037Z 359DEG 12KT 3969 10138 

HAIL...1.75IN
WIND...70MPH
 
$$

DLF
3 follow-up statements
290 
WWUS53 KGLD 080044
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
744 PM CDT FRI JUL 7 2017

KSC023-153-080130-
/O.CON.KGLD.SV.W.0197.000000T0000Z-170708T0130Z/
Cheyenne KS-Rawlins KS-
744 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...

At 744 PM CDT, a severe thunderstorm was located 8 miles south of
McDonald, or 18 miles southwest of Atwood, moving south at 15 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne and southwestern Rawlins Counties in
northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 10144 3957 10113 3957 10142 3971 10156
TIME...MOT...LOC 0044Z 005DEG 13KT 3967 10135 

HAIL...1.75IN
WIND...70MPH
 
$$

DLF
506 
WWUS53 KGLD 080054
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
754 PM CDT FRI JUL 7 2017

KSC023-153-080130-
/O.CON.KGLD.SV.W.0197.000000T0000Z-170708T0130Z/
Cheyenne KS-Rawlins KS-
754 PM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...

At 753 PM CDT, a severe thunderstorm was located 11 miles south of
McDonald, or 17 miles north of Brewster, moving south at 15 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Cheyenne and southwestern Rawlins Counties in
northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3973 10136 3957 10113 3957 10142 3963 10148
TIME...MOT...LOC 0053Z 004DEG 15KT 3962 10135 

HAIL...2.50IN
WIND...70MPH
 
$$

DLF
566 
WWUS53 KGLD 080114
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
814 PM CDT FRI JUL 7 2017

KSC023-153-080122-
/O.CAN.KGLD.SV.W.0197.000000T0000Z-170708T0130Z/
Cheyenne KS-Rawlins KS-
814 PM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE AND
SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS IS CANCELLED...
        
The storm which prompted the warning moved south into Sherman and 
Thomas counties. Other weaker thunderstorms will continue across 
Cheyenne and Rawlins counties this evening.

LAT...LON 3973 10136 3957 10113 3957 10142 3963 10148
TIME...MOT...LOC 0111Z 359DEG 12KT 3956 10135 

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 6:37 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 7, 6:37 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
537 PM MDT Fri Jul 7 2017

.SHORT TERM...(This evening through Saturday)
Issued at 215 PM MDT Fri Jul 7 2017

Upper ridge centered over the Four Corners will steer shortwave
energy southeastward across the High Plains. Convection already
developing along the Palmer Divide this afternoon will continue to
develop eastward along a mesoscale boundary apparent on KFTG
radar, then move southeast across the local area tonight with the
mean flow. Environment, at least early, will be moderately
unstable with deep layer shear 30-35kts. Models have pushed back
timing a bit and may not arrive in northwest Kansas until later in
the evening. SBCape will be waning and CIN increasing by that
time and storms may become elevated. As a result, wind and hail
threat may be limited to northeast Colorado early in the evening,
with more of a heavy rain threat later in the evening and
overnight as storms move east into precipitable water values of
around 1.00-1.50 inches. Best precipitation chances will be south
of Interstate 70.

Upper pattern changes little for Saturday with the Four Corners
ridge dominant and weak shortwave energy rotating around it
through the central Plains. Surface pattern will be messy and
dependent on effects of overnight convection, but still looks to
be mainly easterly low level upslope with the frontal boundary
near or just south. Convective allowing models favor northern part
of the area for afternoon storms while global models show
scattered storms developing just about everywhere. There will be
weak to moderate instability and deep layer shear at around
20-30kts. SPC has the local area in a marginal risk which seems
appropriate given all of the uncertainties. Temperatures will be
similar to today, mainly in the lower 90s.

.LONG TERM...(Saturday night through Friday)
Issued at 150 PM MDT Fri Jul 7 2017

Hot temperatures will dominate the extended period with chances for
precipitation. The region will be under a perpetual ridge, with a
transition between being on the eastern side of the ridge (bringing
in northwest flow aloft) or being directly under the ridge. Tuesday
is the only day where the upper level flow flattens out briefly.

What causes precipitation chances through the majority of the period
will be shortwaves that move over the region. Along with hot
temperatures and instabilty storms will be possible. This set up is
variable though, chances for precipitation are strong but timing and
location will vary and will need to be adjusted as each day
approaches.

Ridging will create hot temperatures during the period. Monday and
Tuesday are currently forecast to be the hottest with some locations
reaching the low 100s. The remainder of the days will be in the mid
to upper 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 537 PM MDT Fri Jul 7 2017

VFR conditions should prevail through the TAF period at KGLD and
KMCK, though brief 3-6sm vis could be possible if stronger
thunderstorm or shower impacts either terminal. Currently best
chance of showers/thunderstorms is at KGLD with activity in
eastern CO expected to expand eastward early this evening then
transition along/south of I-70 in Kansas. In addition to the
activity models show just south of the Nebraska state line late
this evening, a smaller area of showers/thunderstorms over western
Nebraska may drop south towards KMCK (only a few models are
supporting this). I adjusted timing based on current
confidence/timing.

Prevailing winds will remain below 12kt through the TAF period.
The exception would be if thunderstorm activity is able to produce
stronger winds that could impact the terminals (not confident
enough to include yet).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...CLT
AVIATION...DR
Hazardous weather outlook, Jul 7, 11:45 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri Jul 7 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Fri Jul 7 2017 /1145 AM CDT Fri Jul 7 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop in northeast Colorado later this
afternoon or early evening and then move across the remainder of the
area tonight. A few severe storms are possible mainly this evening
with large hail and damaging winds, then locally heavy rainfall and
possible flash flooding through the remainder of the night.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

From Saturday morning into the evening hours a few severe
thunderstorms will be possible across the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 7, 7:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             MCDONALD                39.79N 101.37W
07/07/2017  E1.75 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:02 PM CDTSevere Thunderstorm WarningGLDRawlins43 min
Jul 7, 8:01 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas44 min
Jul 7, 8:36 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas39 min
Jul 7, 9:16 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas44 min
Jul 7, 9:26 PM CDTSpecial Weather StatementGLDWallace34 min
Jul 7, 9:51 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace29 min
Jul 7, 10:04 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita26 min
Jul 7, 10:28 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita32 min
Jul 7, 10:59 PM CDTSpecial Weather StatementGLDWichita46 min
Jul 8, 4:44 PM CDTSpecial Weather StatementGLDRawlins16 min
Jul 8, 5:49 PM CDTSpecial Weather StatementGLDThomas26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.